Alert archive / Colorado / Flash Flood Warnings in 2007

Flash Flood Warning 2, NWS Grand Junction, CO

July 19, 2007Garfield County, Pitkin County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Jul 19, 2007, 7:22 PM MDT for Garfield County, Pitkin County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 19, 2007, 7:22 PM MDT (01:22 UTC)
Expired
Jul 19, 2007, 10:15 PM MDT
In force
3 hr
Issued by
NWS Grand Junction, CO
Area
Whole counties

Counties Garfield County, CO, Pitkin County, CO

The radar

The Grand Junction radar (KGJX), 79 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 1.4 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2007-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2007-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4818 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KGJT 200122
FFWGJT
COC045-097-200415-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
722 PM MDT THU JUL 19 2007

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL PITKIN COUNTY IN CENTRAL COLORADO...
  SOUTHEASTERN GARFIELD COUNTY IN WEST CENTRAL COLORADO...

* UNTIL 1015 PM MDT

* AT 715 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CARBONDALE
  AND AREAS SOUTH OF CARBONDALE ALONG HIGHWAY 133 AS FAR SOUTH AS 
  MCCLURE PASS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF PORTIONS 
OF THE CRYSTAL RIVER ALONG HIGHWAY 133. IN ADDITION...FLOODING IS 
ALSO LIKELY ON HAYES...COAL...PENHAM...AND THOMPSON CREEKS WHICH 
WILL CERTAINLY IMPACT LOW LYING AREAS AND MAY ALSO FLOW ONTO HIGHWAY 
133 IF CULVERTS BECOME BLOCKED. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3918 10734 3914 10725 3913 10711 3945 10712
      3945 10733

$$

NL
2 follow-up statements
000
WGUS75 KGJT 200234
FFSGJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
833 PM MDT THU JUL 19 2007

COC045-097-200415-
GARFIELD CO-PITKIN CO-
833 PM MDT THU JUL 19 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM MDT FOR WEST
CENTRAL PITKIN AND SOUTHEASTERN GARFIELD COUNTIES...

AT 823 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A BROAD AREA OF MODERATE RAIN SHOWERS WITH A FEW EMBEDDED 
THUNDERSTORMS OVER THE WARNED AREA.

HEAVY RAINS EARLIER THIS EVENING CAUSED BAR DITCHES IN A NUMBER OF 
LOCATIONS ALONG HIGHWAY 133 TO WASH ROCKS AND DEBRIS ONTO THE 
HIGHWAY. COLORADO DEPARTMENT OF TRANSPORTATION CREWS WERE ON THE 
SCENE REMOVING DEBRIS NEAR MILE MARKERS 53 AND 56.

IT WILL TAKE SOME TIME FOR HIGH WATER LEVELS TO SUBSIDE IN DITCHES 
AND AREAS CREEKS ESPECIALLY WITH CONTINUED RAIN. THEREFORE...THE 
FLASH FLOOD WARNING WILL CONTINUE UNTIL 1015 PM.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GRAND
JUNCTION.

LAT...LON 3918 10734 3914 10725 3913 10711 3945 10712
      3945 10733

$$

NL
000
WGUS75 KGJT 200343
FFSGJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
941 PM MDT THU JUL 19 2007

COC045-097-200349-
GARFIELD CO-PITKIN CO-
941 PM MDT THU JUL 19 2007

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WEST CENTRAL PITKIN
AND SOUTHEASTERN GARFIELD COUNTIES...

HEAVY RAIN HAS DISSIPATED OVER THE PAST HOUR AND FLOODING ON HIGHWAY 
133 HAS SUBSIDED. HOWEVER...COLORADO DEPARTMENT OF TRANSPORTATION 
CREWS CONTINUED TO REMOVED DEBRIS FROM PORTIONS OF HIGHWAY 133... 
THOUGH THE ROAD IS OPEN. THEREFORE...THE NATIONAL WEATHER SERVICE IN 
GRAND JUNCTION HAS CANCELLED THE FLASH FLOOD WARNING FOR WEST 
CENTRAL PITKIN AND SOUTHEASTERN GARFIELD COUNTIES.

LAT...LON 3918 10734 3914 10725 3913 10711 3945 10712
      3945 10733

$$

NL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 2:30 PM MDT, 4 hours 52 minutes earlier.

Area forecast discussion, Jul 19, 2:30 PM MDT, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
230 PM MDT THU JUL 19 2007

.SHORT TERM...TONIGHT THROUGH SATURDAY...
THE QUASI-PSEUDO MONSOON HAS BEGUN. THOUGH IT DOES NOT FIT THE
REGIONAL CRITERIA OF A CHANGE IN FLOW WITH SUBTROPICAL MOISTURE
STREAMING UP FROM THE SOUTH...WE HAVE INFESTED THE RIDGE FROM THE
SOUTH AND EAST. TONIGHT-FRIDAY IS THE LATEST AND WETTEST SURGE. THE
RIDGE CENTER HAS SHIFTED NE FAVORING AN EAST FLOW OVER THE COLORADO
PORTION ON THE FORECAST AREA. A COOL FRONT ON THE FRONT RANGE
BACKDOORS INTO THE SAN JUAN REGION TONIGHT THRU FRIDAY. GFS QPF BOMB
IN THE PAGOSA-LAKE CITY AREA DISCOUNTED AS CONVECTIVE FEEDBACK...BUT
EXPECT HEAVY SHOWERS IN OUR SOUTHERN ZONES TONIGHT OR TOMORROW NIGHT.
SFC-700 CONVERGENCE ALONG THE UTAH-COLORADO BORDER WILL FAVOR
POTENTIAL HEAVY SHOWERS WHERE PRECIP WATER VALUES BLOSSOM OVER 1
INCH. SHEAR ENVIRONMENT FAVORS PULSE STORMS. SMALL HAIL POSSIBLE IN
CORES OVER 30 VIL. EXPECT WETTING STORMS TO CONTINUE OVERNIGHT
ESPECIALLY SOUTH...WITH A BREAK FRIDAY MORNING BEFORE THE DEEP
MOISTURE AND SFC HEATING SET OFF ANOTHER ROUND. NAM FAVORED FOR
PLACEMENT OF VORT SHEAR IN CENTRAL COLORADO ZONES AND EXPECT THIS
FEATURE TO HELP SPREAD THE DEEP MOISTURE INTO THE NORTHERN ZONES ON
FRIDAY. RAISED POPS THROUGH SATURDAY AS MOISTURE CIRCULATES.

.LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)...
HIGH PRESSURE THAT HAS BEEN CENTERED OVER THE FOUR CORNER STATES
WILL MOVE NORTHEAST TO THE NRN PLAINS.  THIS CHANGE TO TAKE PLACE
THIS WEEKEND WILL ALLOW FOR NEW MEXICO MOISTURE TO SHIFT NORTH INTO
ERN UTAH AND WRN COLORADO.  THIS PATTERN REMAINS PERSISTENT UNTIL
MIDDLE OF NEXT WEEK.  BY NEXT WEDNESDAY AND THURSDAY...A NEW HIGH
CORE WILL TAKE RESIDENCE OVER THE FOUR CORNER STATES...BUT THE
MONSOONAL MOISTURE WILL HAVE ARRIVED AND WILL BE TRAPPED BENEATH THE
RIDGE.

THE DEEPEST LAYERED MOISTURE WILL BE OVER SWRN COLORADO WITH 700 MB
SPECIFIC HUMIDITY EXCEEDING 8 G/KG.  WITH THE AIR MASS THIS
MOIST...AFTERNOON STORMS WILL LAST MUCH LONGER INTO THE EVENING AS
STRONG OUTFLOW BOUNDARIES TRIGGER ADDITIONAL STORMS WITH A FEW
LASTING BEYOND MIDNIGHT.  NORTHWEST COLORADO WILL NOT BE AS
MOIST...BUT SUFFICIENT MOISTURE AND INSTABILITY FOR DIURNALLY DRIVEN
STORMS WITH MOST STORMS ENDING BY MIDNIGHT.  THE MODEL DATA DO NOT
SHOW ANY SIGNIFICANT EASTERLY WAVES AFFECTING OUR FORECAST AREA.
DIFFICULT TO SHOW ANY DAY TO DAY TRENDS IN THIS PATTERN AND THE
GRIDDED FORECASTS REFLECT THIS.  THE HOT AND DRY DAYS OF LATE JUNE
AND EARLY JULY WILL BE BEHIND US...WE WILL SHIFT INTO THE MONSOON
SEASON.

&&

.AVIATION...
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED THROUGH THE
REST OF THIS WEEK...MAINLY AFTERNOON AND EVENING HOURS...AND MAINLY
OVER THE MOUNTAINS. ALTHOUGH VFR CONDITIONS EXPECTED TO PREVAIL...
SOME STORMS WILL LIKELY PRODUCE MOUNTAIN OBSCURATION AND MVFR
CONDITIONS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

SHORT TERM...JOE
LONG TERM...PRF
AVIATION...CJC
Hazardous weather outlook, Jul 19, 5:10 AM MDT, 14 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
510 AM MDT THU JUL 19 2007

COZ001>014-017>023-UTZ022>025-027>029-201200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
510 AM MDT THU JUL 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL INCREASE TO SCATTERED
THUNDERSTORMS MAINLY OVER THE HIGHER TERRAIN BY THIS AFTERNOON.
IN ADDITION TO CLOUD TO GROUND LIGHTNING...MANY OF THESE STORMS WILL
PRODUCE GUSTY WINDS UP TO 35 MPH...AND SOME STORMS WILL PRODUCE
LOCALLY HEAVY RAIN AND SMALL HAIL. ISOLATED SHOWERS AND THUNDERSTORMS
WILL LIKELY PERSIST AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EVERY DAY...
MAINLY DURING THE AFTERNOON AND EVENING HOURS. LIGHTNING AND
GUSTY WINDS WILL BE COMMON WITH THE STORMS. A FEW OF THESE STORMS
WILL GENERATE BRIEF HEAVY RAIN SHOWERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...ALTHOUGH
REPORTS TO THE NATIONAL WEATHER SERVICE OF HEAVY RAIN...HAIL...AND
ANY WEATHER RELATED DAMAGE WOULD BE GREATLY APPRECIATED.

CUOCO

Nearby

Flash Flood Warnings in Colorado, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.